Thursday, October 10, 2013 (Last Updated: 10/14/2013)THURSDAY, Oct. 10 (HealthDay News) -- Prolonged treatment with the oral multi-targeted tyrosine kinase inhibitor sorafenib may be associated with pancreatic atrophy, according to a letter to the editor published in the Oct. 10 issue of the New England Journal of Medicine.
Ségolène Hescot, M.D., from Université Paris Descartes, and colleagues discuss the effects of long-term sorafenib treatment in two patients with irreversible pancreatic atrophy.
The researchers found that the first patient received sorafenib for 2.5 years at a median area under the curve (AUC) of 42 mg per liter per hour. The patient exhibited intermittent grade 2 diarrhea with remission when treatment was interrupted and recurrence with re-initiation, and was diagnosed with pancreatic exocrine insufficiency 18 months after sorafenib initiation. Pancreatic-enzyme replacement correlated with improved diarrhea control. There was a 20 percent reduction in the pancreas volume seen on volumetric computed tomography of the abdomen. In a second patient treated for three years at a median AUC of 31 mg per liter per hour, grade 1 diarrhea occurred two months after sorafenib treatment, and was reversible with pancreatic-enzyme replacement. Thirty-seven months after sorafenib initiation, there was a 35 percent reduction noted in the pancreas volume.
"We found that pancreatic atrophy might be a consequence of prolonged treatment," the authors write. "The anti-angiogenic properties of anti-vascular endothelial growth factor agents may reduce the microvasculature in normal tissues."
One author disclosed financial ties to Bayer, the manufacturer of sorafenib.
Hematology & Oncology
Copyright © 2013 HealthDay. All rights reserved.